| Model Number |
72203793 |
| Medical Device Problem Codes |
Break (1069); Difficult to Advance (2920)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/30/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).
Event or Problem Description
It was reported that, during a rotator cuff repair surgery, the first "truepass" needle passed through the rotator cuff, and the thread was brought out.The nurse checked that the needle was complete, but the thread failed to penetrate the rotator cuff during the second needle, and the needle was broken.It is unknown if a back-up device was available or if there was a delay in the surgical procedure.No further complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
Event or Problem Description
It was reported that, during a rotator cuff repair surgery, the first "truepass" needle passed through the rotator cuff, and the thread was brought out.The nurse checked that the needle was complete, but the thread failed to penetrate the rotator cuff during the second needle, and the needle was broken.The broken needle was left inside the patient.The procedure was successfully completed without significant delay using incision and needle suture technique.The patient was discharged from hospital and no further complications were reported.
Additional Manufacturer Narrative
The reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was a relationship found between the subject device and the reported incident.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.A review of the fluoroscopic photo provided by the customer revealed the distal tip of the needle broke, and remained implanted in the patient.A review of the instructions for use found: read these instructions completely prior to use.Ensure adequate visibility when using the device.Should the needle tip become lodged (e.G., in bone), the needle should be disengaged by retracting it back through the suture passer.Twisting or bending of the needle in an attempt to dislodge the needle tip may result in breakage of the needle and needle parts may not be retrievable.Discard the needle and use a new needle.A review of risk management files found that the reported failure was documented appropriately.A clinical/medical evaluation found that the broken piece of the truepass needle was not able to be retrieved from the patient and operative notes were not provided for review.One fluoroscopic photo was provided for review, however the root cause for the needed tip breakage cannot concluded.The truepass needle tip and shaft is made of nitinol which is a biocompatible material however, since the needle is part of a surgical device it is not approved for implantation.The patient impact beyond possible corrosion, local irritation/discomfort, and/or migration of possibly retained non-implantable foreign body fragments cannot be determined.No further medical assessment can be rendered at this time.The complaint was confirmed.Factors, which could have contributed to the complaint event, include an application of inappropriate or excessive force to the device.Internal complaint reference: (b)(4).
Additional Manufacturer Narrative
Codes corrected per investigation findings.